Tamoxifen and Depression

In clinical studies on tamoxifen, depression was a commonly reported side effect. However, because of the nature of studies on cancer drugs, it is unclear if the depression is actually because of the medication, a result of the cancer diagnosis, or other factors. If you are taking tamoxifen and depression symptoms occur, your healthcare provider may recommend antidepressants, counseling, or other forms of support.

Can Tamoxifen Cause Depression?

Several side effects are possible for women taking tamoxifen citrate (Nolvadex®, Soltamox™), and depression may be one of them. In clinical studies, up to 12 percent of women taking the drug reported depression as a side effect.
 

Understanding Clinical Trials

Before most medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and are compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
 
However, sometimes it is unethical to not treat a condition. This is the case in many cancer studies. Because it would be unethical to not treat breast cancer, tamoxifen is usually not compared to a placebo ("sugar pill"). Therefore, it is difficult to tell if a side effect is due to tamoxifen, other factors, or a combination of both.
 

Other Thoughts on Tamoxifen and Depression

Depression is common in people diagnosed with cancer, affecting up to 25 percent of cancer patients. Depression is not simply sadness or a blue mood. Sadness and grief are normal reactions to the crises faced during breast cancer, and will be experienced at times by all people. Depression is an illness that does not go away by itself.
 
For women taking tamoxifen, depression may also occur, although the impact of the medicine in causing depression is not known. Regardless of whether depression is related to the medicine, the cancer, or other factors, the important thing is to seek help.
 
If you notice any possible depression symptoms while taking tamoxifen, or if something "just does not seem right," you should talk to your healthcare provider. He or she will be able to diagnose and treat the problem.
 
Sometimes, this treatment involves counseling. In other cases, depression medications (antidepressants) may be needed. Some women also find support groups to be helpful in coping with the emotional and practical aspects of their disease.
 
(Click Breast Cancer Support for more information.)
 
 
5 Ways to Improve Your Mood

Tamoxifen Citrate Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.